I am on PTU 2 pills daily and my Dr endocrinologist said i should have RAI. She wants to book it for January. Since, I am not okay 'yet' with this procedure I want to have a second opionion. Problem is, that a second opinion could take 3 months, plus whatever time the new doctor takes to treat me.
But my GP says that PTU has very bad side effects and the less amount of time I take it the better?
Is he just saying that so that I get the RAI? I feel like the doctors are pushing and pushing me to get this procedure done and I don't want to kill me thyroid unless i know its the best option for me.
but at the same time i worry that PTU might be really harming my body without me realizing
From my understanding, antithyroid drugs can be taken for years, and unless there is a reaction, there is no absolute reason to stop. Doctors typically suggest RAI or surgery after one or two years of pills if there has been no sign of remission. This is because usually life is simpler on replacement therapy than on antithyroid meds, and because most patients feel well and normal after RAI and on thyroid hormone supplements pills.
If I remember correctly, one PTU tab has 50 mg. So you are on a low dose. At one point I was on 9 a day for a total of 450 mg per day. I was gradually tapered off but was on it about 9 months total. You don't say how long you have been on it. There are some bad side effects, and you should be getting lab work at least once a month. I believe it should be a CBC and a chem profile. I think they really do try to get patients off as quickly as possible. Did you say why you have hyperthyroidism? That would make a difference I think. I had it from being on a cardiac drug called Amiodarone, so if you have Graves that might make it a different plan.
I was on 9 PTU a day. they tasted horrible and ruined my appetite. From what i understand this is the strongest dose. I was on this dose for around 6 months until i had surgery 11 days ago (3rd jan 07). I had been on carbimazole for 5 years but suffered a reaction to them last summer so was unable to take them anymore.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.